Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

July 15, 2011Cloud County, Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 15, 2011, 9:13 PM CDT for Cloud County, Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 9:13 PM CDT (02:13 UTC)
Expired
Jul 15, 2011, 9:45 PM CDT
In force
32 min
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3413 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WWUS83 KTOP 160213
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT FRI JUL 15 2011

KSZ008-020-034-160245-
CLOUD-OTTAWA-REPUBLIC-
913 PM CDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC...
NORTHWESTERN OTTAWA AND CLOUD COUNTIES...

THROUGH 945 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHWESTERN 
REPUBLIC...NORTHWESTERN OTTAWA AND CLOUD COUNTIES. THESE STORMS ARE 
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS 
THAT COULD BE AFFECTED INCLUDE NORWAY...DELPHOS...GLASCO... 
JAMESTOWN...SCANDIA...CONCORDIA...AND BELLEVILLE.

&&

LAT...LON 3976 9794 3988 9753 3920 9754 3911 9793
TIME...MOT...LOC 0212Z 246DEG 27KT 3974 9786 3916 9785

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:10 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 7:10 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI JUL 15 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT...HIGH PRESSURE REMAINS FIRMLY IN PLACE THROUGH THE NEXT 24
HOURS OVER THE CENTRAL PLAINS. A SLIGHT CHANCE OF ISOLATED
SHOWERS OR BRIEF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS FAR NORTH CENTRAL KANSAS. AS OF EARLY THIS AFTERNOON...AN
AGITATED CUMULUS FIELD WAS MATERIALIZING FROM LIBERAL TO HAYS.
SOME OF THIS ACTIVITY HAS MATURED INTO SCT SHOWERS/THUNDERSTORMS
OVER SW KS. WITH ALREADY ERODED INHIBITION IN MANY SECTIONS OF THE
AFOREMENTIONED CORRIDOR...CANNOT RULE OUT ADDITIONAL BRIEF
CONVECTION ALONG AND JUST LEFT OF THE MAIN HEAT AXIS. SOME OF THIS
ACTIVITY MAY SLIDE INTO FAR NORTH CENTRAL SECTIONS OF THE
CWA...BUT IS UNLIKELY TO ALLEVIATE MUCH OF THE HOT CONDITIONS
PRESENT. FOR THE REMAINDER OF THE AREA...THE PROBABILITY OF
PRECIPITATION REMAINS LOW TONIGHT. SEVERAL MODELS ATTEMPT TO
DEVELOP A COMPLEX OF THUNDERSTORMS OVER SE NEBRASKA AND MOVE THE
ACTIVITY INTO PORTIONS OF THE CWA. A SIMILAR SCENARIO WAS
SUGGESTED LAST NIGHT...WHICH FAILED TO MATERIALIZE...AND WITH NO
APPRECIABLE UPPER WAVE ANALYZED AND CURRENT THUNDERSTORMS NORTH OF
I-80 MOVING ENE...DO NOT SEE ENOUGH EVIDENCE TO JUSTIFY POP
MENTION IN FORECAST FOR OTHER SECTIONS OF THE CWA. COVERAGE AND
INTENSITY OF ANY CONVECTION WILL GRADUALLY LESSEN A COUPLE HOURS
POST-SUNSET.

SATURDAY...EXCESSIVE HEAT IS THE MAIN STORY WITH MAXIMUM AIR
TEMPERATURES EXPECTED TO REACH 97 NORTHEAST TO 104 SOUTHWEST
SECTIONS OF THE CWA. AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO
112. A FEW MID LEVEL CLOUDS MAY MOVE THROUGH THE REGION...BUT SHOULD
DO LITTLE TO AFFECT ANTICIPATED TEMPERATURES.

BLAIR

VERY LITTLE CHANGE TO THE EXTENDED AS THE HEAT CONTINUES THROUGH
NEXT WEEK. WENT AHEAD AND EXTENDED THE WARNING THROUGH WEDNESDAY AS
APPROACHING WESTERN TROF HAS SLOWED A BIT. NOW LOOKS LIKE WE WILL
GET PARKED UNDER ANOTHER THERMAL RIDGE POSSIBLY THURSDAY WITH
DEWPOINTS FALLING BACK INTO THE 60S. DONT HAVE MUCH CONFIDENCE THAT
WAVES MOVING OUT OF THE SOUTHWEST INTO THE ROCKIES AND ACROSS THE
NORTHERN PLAINS WILL HAVE MUCH IMPACT ON THE RIDGE. WONT BE
SURPRISED IF THE HEAT LINGERS INTO LATE WEEK BUT HAVE CARRIED THE
WARNING AS FAR AS CONFIDENCE ALLOWS AT THIS POINT.

67

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. CONVECTION MAY
ADVANCE INTO THE MHK TAF SITE AND WILL CONTINUE TO MONITOR FOR
THIS TREND. TOP AND FOE SHOULD REMAIN FREE OF ANY CONVECTION
TONIGHT WITH ANY ACTIVITY TO THE NORTH OF THE TERMINALS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 15, 3:40 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI JUL 15 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES THIS AFTERNOON INTO THE EARLY EVENING HOURS WILL
REMAIN IN THE MIDDLE 90S TO NEAR 100 DEGREES...WITH HEAT INDICIES
FROM 105 TO 115 DEGREES. AS A RESULT...AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER NORTH CENTRAL KANSAS
THIS EVENING...GENERALLY ALONG AND WEST OF A LINE FROM WASHINGTON
TO MINNEAPOLIS. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT AND HUMID WEATHER IS EXPECTED TO PERSIST FOR THE WEEKEND AND
WELL INTO NEXT WEEK...WITH HEAT INDICES OF 105 TO 110 DEGREES
ANTICIPATED. THE PROLONGED NATURE OF THE HEAT COULD MAKE IT
DANGEROUS FOR THE ELDERLY...THOSE WITH CHRONIC AILMENTS OR PERSONS
WITHOUT AIR CONDITIONING...OUTDOOR PETS AND THOSE WITH OUTDOOR
ACTIVITIES. AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR
THE ENTIRE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Local storm report, Jul 15, 7:57 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     CONCORDIA               39.57N 97.66W
07/15/2011  M67.00 MPH       CLOUD              KS   ASOS

&&

ANDERSON
Local storm report, Jul 15, 8:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     9 SSE BELLEVILLE        39.70N 97.59W
07/15/2011  E60 MPH          REPUBLIC           KS   TRAINED SPOTTER

&&

JW
Local storm report, Jul 15, 8:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     1 WNW AGENDA            39.72N 97.46W
07/15/2011  E60.00 MPH       REPUBLIC           KS   TRAINED SPOTTER

0805 PM     TSTM WND DMG     1 WNW AGENDA            39.72N 97.46W
07/15/2011                   REPUBLIC           KS   TRAINED SPOTTER

            4 TO 5 INCH DIAMETER TREE LIMB DOWN.

&&

JW
Local storm report, Jul 15, 8:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     2 S CLYDE               39.56N 97.40W
07/15/2011                   CLOUD              KS   LAW ENFORCEMENT

            IRRIGATION PIVOT REPORTED OVERTURNED ALONG WITH TREE
            LIMBS DOWN ACROSS CLYDE.

&&

ANDERSON
Special weather statement, Jul 15, 8:49 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT FRI JUL 15 2011

KSZ008-020-160215-
CLOUD-REPUBLIC-
849 PM CDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTH
CENTRAL CLOUD COUNTIES...

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF SOUTHERN REPUBLIC AND NORTHERN CLOUD COUNTIES.
THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE BELLEVILLE AND NORWAY.

&&

LAT...LON 3984 9759 3958 9755 3962 9789 3978 9788
TIME...MOT...LOC 0149Z 266DEG 19KT 3969 9778
Special weather statement, Jul 15, 9:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT FRI JUL 15 2011

KSZ008-020-034-160245-
CLOUD-OTTAWA-REPUBLIC-
913 PM CDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC...
NORTHWESTERN OTTAWA AND CLOUD COUNTIES...

THROUGH 945 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHWESTERN
REPUBLIC...NORTHWESTERN OTTAWA AND CLOUD COUNTIES. THESE STORMS ARE
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE NORWAY...DELPHOS...GLASCO...
JAMESTOWN...SCANDIA...CONCORDIA...AND BELLEVILLE.

&&

LAT...LON 3976 9794 3988 9753 3920 9754 3911 9793
TIME...MOT...LOC 0212Z 246DEG 27KT 3974 9786 3916 9785

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:41 PM CDTSpecial Weather StatementTOPCloud34 min
Jul 15, 7:54 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington36 min
Jul 15, 8:29 PM CDTSevere Thunderstorm WarningTOPClay, Washington21 min
Jul 15, 8:49 PM CDTSpecial Weather StatementTOPRepublic26 min
Jul 15, 9:43 PM CDTSpecial Weather StatementTOPCloud32 min
Jul 15, 10:01 PM CDTSpecial Weather StatementTOPDickinson29 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.